≡ Menu

5 things you need to know about retin a

Beauty Bug begs an answer: I’m currently reading Free Gift with Purchase, by Jean Godfrey-June, the beauty editor for Lucky. The books says that Retin-A helps with wrinkles and Beauty Bug wants the Beauty Brains to comment. Does Retin-A really get rid of wrinkles?

The Left Brain responds:

What is Retin-A?

 

Retin-A is the brand name of a prescription drug called Tretinoin which is a derivative of vitamin A. In 1971, the FDA approved the topical application of Tretinoin to treat acne and sun damaged skin. This drug works by irritating the skin, which triggers the basal layer to produce fresh skin cells, thus increasing cell turnover. (Mmmm, turnover!) As new cells more rapidly replace the old ones, the skin takes on a younger, smoother appearance. So it does work, but there are a few issues you should be aware of.

5 Things You Need to Know About Retin-A

1) It’s a prescription drug so you can only get it from your doctor.

2) It doesn’t work over night. Wrinkles start to decrease or disappear after three to six months.

3) Some of the drug is absorbed into the body and may cause problems with pregnancy.

4) It can be so irritating that it burns and causes redness.

5) While it does help reduce wrinkles that doesn’t mean it gets rid of ALL your wrinkles. As they say, results will vary.

The Brains Bottom Line: Unlike so many wrinkle creams, this drug has been proven to really do something (despite the issues cited above.) And don’t fall for the claims of other products that are really just regular cosmetics with Vitamin A derivatives.

{ 11 comments… add one }

  • Mandy January 5, 2014, 1:49 pm

    Hi there I have read through all these threads, I have lip lines and have been using retin A o.o5% on and off as I keep getting frightened to carry on, I would say that it as widened my lines and they look like scars now, so I am hoping that in time they will widen so much they will disappear lol!…..here’s hoping……..I have also started to apply it around my eyes, now reading these threads I can see that it is probably too strong and I should be using 0.025% as I have now got more wrinkles than just my laughter lines mainly under my eyes and on the tops of my cheeks have gone into fine lines, above my eyes do not seem too bad…..This time around I have only been using it for 3 or 4 days however I have stopped because I woke up this morning with these lines under my eyes and on top of my cheeks, I am 46 and I am obviously ageing but I feel like I have aged over night, I really want to carry on as everyone is saying stick with it but I am terrified, it is having a very depressing affect on me.
    My lip lines seemed to appear over night and I am convinced that it was because of a microwaveable facial wax that I used just once.
    Can anyone that has experienced anything similar to me and come through it please let me know thier methods and products they used, I am from the UK so products may not be ready available to me so stockists would be appreciated also…….I cannot remember a time that I have been so low on myself, I used to look a lot younger than my age and people always said “No Way” when I told them how old I was now they don’t say anything, this has happened in around a year I would say…..I am desperate!!………one more thing, I know a retin A is supposed thicken the skin, but does it thin before it thickens as my under eyes have definatley gone thinner and do you think that only after 4 nights thevaffects i have experienced will be reversible if I decided not to stick with it?? from a Sad little Bigfatmumma

  • Zalena December 5, 2014, 2:11 pm

    Try using natural products like vitamin e, aloe, olive oil,cucumber and pure glycerine. Leave that prescription meds and creams alone. They just make matters worse in the long run. That stuff will destroy your skin of all it’s natural healing properties. Good Luck Mumma.

    • Randy Schueller December 5, 2014, 3:31 pm

      Hi Zalena. Thanks for your comment. I’m wondering why you belief that Retin-A (and other prescriptions?) are bad. Have you seen evidence that they “destroy” skin or is that just your personal belief? If you have proof of what you say I’d like to share that with our readers. Thanks.

      • Zalena December 8, 2014, 10:49 pm

        Hi Randy, I don’t know about retin a. But I do know I that all meds have side effects. I am going through steroid withdrawal right now and it’s hell. I wish I never used any meds on my skin the damage to my left eye, the itching ,the pain, the oozing and breakouts are far worse than the condition I was being treated for. Retin A maybe fine I was prescribed that also. It burns so badly I declined to use it.My advice is use your own judgement and please do the research to find out the drugs long term effects. A doctor prescribed a cream for me called kenalog. Thought my troubles were over little did I know. I didn’t do the research. The skin is serious enough but when it comes to your eyesight. SMH. If I knew then what I know now. I wish you all good health and good luck.

  • Laura January 26, 2016, 1:34 pm

    Hi beauty brains, this is an older post but I wonder if you might do a further investigation into the claims that topical tretinoin has risks for pregnancy. As far as I can gather this is only a theoretical risk, as ingested tretinoin has been shown to cause birth defects. I’d like to find out whether the skin could *really* absorb enough tretinoin to cause the body to have a higher than recommended amount of vitamin A (3,000 mcg RAE (10,000 IU) daily)? What about applying a pea-sized amount of 0.1% to the face daily? How about a pea-sized amount of .05% 2-3 times a week? Thanks!

    • Randy Schueller January 26, 2016, 10:08 pm

      Since Retin A is a prescription drug and not a cosmetic ingredient I’m afraid we’ll have to let your doctor (or another medical professional) answer this one.

  • Tina March 14, 2016, 3:40 pm

    First, I would just like to say thank you for The Beauty Brains! My question is, can tretinoin cause larger pores? Under eye crinkles (for lack of a better word)? My doctor placed me on .025 tretinoin. After one month, some of my pores noticeably enlarged. It scared me so I went to see a dermatologist who insisted the enlarged pores had noting to do with tretinoin. I have changed nothing else in my skincare routine. I have since researched consumer reviews regarding the use of tretinoin and it appears I am not the only o e to have noted enlarged pores in relation to Tretinoin. What are your thoughts, can tretinoin cause large pores? The combination of tretinoin with a paticular ingredients be catalyst enlarging the pores size? My Dermatologist suggested I simply try another form of tretinoin and provided Retin-A gel samples. Interesting since I don’t have oily skin or acne. Any thoughts on the pores?

    • Randy Schueller March 14, 2016, 4:33 pm

      Hi Tina. I did a quick search and also found quite a few people complaining about this same problem. It really makes no sense from a science perspective because Retin-A is supposed to REDUCE large pores (by clearing them of cellular debris which makes them look larger and darker.)

      I’m not aware of any mechanism by which Retin-A would make pores larger but there certainly are people out there who seem to have experienced this problem! I wish I could be of more help

  • Tina May 4, 2016, 12:42 pm

    Thank you, Randy!

  • Genevieve May 18, 2016, 6:09 pm

    I have been using prescription retina a (0.1%) almost daily since I was 16, and I’m 33 now. Nothing ever worked better for my acne.
    Now that I’m 33, I have no more wrinkles now than I did when I was 16. People routinely mistake me for being 10 years younger.
    I’ve now started using it on my neck, but it is highly irritating to my neck’s skin. If I use it too many days in a row on the lower part of my neck, I get dermatitis, which only clears up with a high strength steroid cream (which may have the adverse effect of making my skin thinner).
    Tretinoin is not too good to be true. For one, you really do have to wear sun protection every day during the day when you use it. My skin continuously peels off and it is very sensitive to the sun.
    Also, sometimes it makes my skin peel off during the day. So I have to keep some vaseline or high emollient moisturizer with me, along with a makeup kit to do touch ups. When I scrub off the peeling skin in the ladies bathroom of wherever I am, I’m left with a bright red patch. I have to put some moisture on it and cover it up with makeup so I don’t look like I just got in a fight.
    The product itself is insanely expensive without insurance: $500 for generic. I’ve bought a generic online from India for about 90% less, and it works the same. So there are options out there. It could be risky though, because you never really know what you’re getting online.
    I will likely continue to use it for the rest of my life, because I know it is the one thing that really works for my skin.
    Thanks!

Leave a Comment